Rosuvastatin Issue: I know many of us... - Advanced Prostate...

Advanced Prostate Cancer

16,758 members20,439 posts

Rosuvastatin Issue

Teufelshunde profile image
18 Replies

I know many of us use this statin. My doc just switch us to lipitor.

"The investigators compared 152,101 new users of rosuvastatin and 795,799 new users of atorvastatin (both high-intensity statins used to treat high cholesterol) from the 2011-2019 Optum Labs Data Warehouse. Compared with atorvastatin, rosuvastatin was significantly associated with an 8% and 17% increased risk of hematuria and proteinuria, respectively, and a 15% increased risk of kidney failure requiring replacement therapy, Dr Shin’s team reported. "

renalandurologynews.com/hom...

18 Replies
tango65 profile image
tango65

If one reads the original full article. this is they main conclusion:

"Significance Statement

Despite reports of hematuria and proteinuria with rosuvastatin

use at the time of its approval by the US Food and Drug Administration (FDA), current labeling mentions dose reduction (maximum daily dose of 10 mg) only for patients with severe CKD.

In this real-world study, 44% of patients with severe CKD were

prescribed a higher dose of rosuvastatin than recommended by

the FDA.

Compared with atorvastatin, rosuvastatin use was associated with slightly increased risk of hematuria and proteinuria in a dose-dependent manner, and slightly increased risk of kidney

failure with replacement therapy; the cardiovascular benefits

were similar. These findings suggest the need for greater care

in prescribing and monitoring rosuvastatin, particularly in

patients who receive high doses, or who have severe CKD."

Then they said:

"Given we defined hematuria on

the basis of a dipstick, we could not distinguish hematuria

from that of nonrenal origin."

Teufelshunde profile image
Teufelshunde in reply to tango65

Our FDA at work, our overworked practitioners at work, and people suffer. To me it was the 15% higher risk of kidney failure. When you have other options that have lower risk and can accomplish basically the same job, why not take that? This is the second time my and wife's cardiologist had to be given studies that he did not know about. I gave him a pass on the first one since the higher HR pertained to PC progression of ACE inhibitors, and doubt they have time to read all that I read. Kind of scary. Good thing we all are taking control of our healthcare.

tango65 profile image
tango65 in reply to Teufelshunde

The risk of kidney failure was very low 0.92 vs 0.8 per 1000 patients year. Besides this is a study done with data from many institutions which contributed to the database. This particular result may be a case of GIGO.

smurtaw profile image
smurtaw

The absolute risk increase seems small.

Teufelshunde profile image
Teufelshunde in reply to smurtaw

But why have ANY increased risk? Seems foolish to me unless alternatives are as bad or worse. I will be monitoring for Magnus1964's concerns and side effects and may be lipitor is worse option.

smurtaw profile image
smurtaw in reply to Teufelshunde

In my case, 3 different statins caused terrible insomnia. Lovastatin doesn't. So even if I found out there was a tiny incremental risk of kidney failure in men on the edge, I'd continue using lovastatin. If for no other reason to slash my cardiac risk.

My message is for anyone who can't find another suitable statin. Do not be afraid of a small risk at the expense of mitigating a large risk.

Look at absolute risk. Relative risks can blow things out of proportion.

0.012 additional hematuria risk for 20-year use. Total of all 3: 0.0224

an additional risk for 20-year use.

It is rare for statins to cause these issues. Yes, there is an increase in risk from rosuvastatin, but it is really tiny.

jasn.asnjournals.org/conten...

Teufelshunde profile image
Teufelshunde in reply to smurtaw

That totally makes sense. The small risk is better than higher risk of not taking a statin. I guess we will see how we react to Atorvastatin and if issue, reevaluate. Thanks again.

MateoBeach profile image
MateoBeach

Atorvastatin is very good. Max dose of 80 mg equivalent to 40 mg Rosuvastatin. I've been on atorvastatin 80 for over 25 years and can't seem to find a good enough reason to switch. FWIW.

Bigm789 profile image
Bigm789 in reply to MateoBeach

Pivastatin livalo 2mg

Magnus1964 profile image
Magnus1964

Be careful, my doctor put me on Lipitor (atorvastatin). I am one that got severe side effects from it. I got severe pain and depression. I was suicidal. Untill some friends told me my symptoms may be caused by the Lipitor. I went off the Lipitor and sure enough the pain and depression disappeared. Since than I found a lot of people that had the same reaction. I don't know how the FDA continues to give permission to sell that stuff. They should at least warn patients about the probable side effects.

Teufelshunde profile image
Teufelshunde in reply to Magnus1964

Thanks for the warning. What dose were you on? It seems that the issue pertains more to high dose. I am on 20mg, up recently from 10mg as my doc wants really low numbers. Total C was 192 and now 153 with 20mg, LDL-C dropped from 104 to 78, but HDL dropped from 54 to 47??? May have to re-evaluate this. My wife has had historic super high lipids, like in the 300's, but all CT scans, ultrasounds and stress test w/contrast show no blockage so wondering if her dose of 40mg is accomplishing anything re longevity. Doc says "soft" plaque does not show up on scans. May need to get a second opinion on this for her.

Magnus1964 profile image
Magnus1964 in reply to Teufelshunde

After my bypass surgery, I was on Lipitor 40mg. That is was caused the pain and depression. My doctor then prescribed Ezetimibe 10mg. This is a statin substitute. While on this my lipids were not as low as hope. I thought the lipid level was fine, a few points below the high end level. But my doctor then was still pushing statins He wanted to put me on Crestor, a low end statin. But I was still too scared about statins so he put me on Colesvelam 625 mg, I have not had a test yet to see if my levels are satisfactory.

Bottom line for me is. If this does not work to his satisfaction, I may try the Crestor. It is suppose to work without the side effects. I have to admit statins still scare me. I still can't believe the side effects I had with Lipitor and the number of people I know that had the same side effects.

Seasid profile image
Seasid in reply to Magnus1964

Maybe something else caused a side effects. You just started then your hormonal therapy. I agree that Crestor should be safer. It is always a good idea with any medication to start low and watch for side effects. Your body may adopt to a new drug. I also started low with crestor with only 5mg per day. Year by year I increased the daily dose. Fist to 10mg per day and then to 20mg per day. Years later i ended up with 40mg per day and I was there for more than 3 years. Now I am taking a drug holiday and may not go back to the statins except if my cholesterol above 8. Actually I don't know. It is still work in progress. I didn't have side effects from crestor but I am more afraid of possible future interactions with Xtandi etc. Better not to mix too many drugs except if it is absolutely necessary.

Magnus1964 profile image
Magnus1964 in reply to Seasid

When I started Lipitor I just had bypass surgery. I had to stop all other medications before the surgery. So there were no interfering drugs to cause the side effects. After the surgery I totally under the care of the cardiology team. So it was definitely the Lipitor. If the current cholesterol medication I'm on does not work I will try Crestor.

leebeth profile image
leebeth

I vastly prefer atorvastatin, unless target lipid goals cannot be achieved, which is rare.

Atlpapa profile image
Atlpapa

I was originally put on lipitor, I was also on xtandi at the time. I got notified by pharmacy that xtandi can reduce the effectiveness of lipitor. My Cardiologist switched me to rosuvastatin. Just a heads up if you are on xtandi also.

"Atorvastatin and Xtandi Interactions - Drugs.com" drugs.com/drug-interactions....

SteveTheJ profile image
SteveTheJ

FWIW, I started on Crestor long before the cancer and have had no issues.

WSOPeddie profile image
WSOPeddie

I was switched to atorvastatin after the first statin I was prescribed, which I believe was rosuvastin, badly aggravated my GERD due to a hiatal hernia. I take omeprazole, a stomach acid reducer, to eliminate the heartburn that otherwise goes with that. That rosuvastatin seemed to negate the effect of omeprazole and left me dealing with nasty heart burn. After the switch to atorvastatin/lipitor I was fine.

You may also like...